Proton pump inhibitors, or PPI’s block the gastric acid secretion in your stomach. Nexium and Losec are some common names for this drug. Doctors commonly prescribe PPI’s for symptoms of acid reflux, heartburn, GERD (gastroesophageal reflux disease) and stomach ulcers. Unfortunately, many of these people with reflux actually have low stomach acid to begin with. I have seen a lot of cases of reflux clear up when a person diet is cleaned up.
Long term use can impair your digestion of food, lead to nutrient deficiencies, cause fatigue and leave you more prone to other health issues.
When you take this medication, it suppresses the production of acid in your stomach. This means you don’t digest you foods efficiently and they ‘ ferment’ in your bowels. They also lower the production of acid in your intestines, letting opportunistic pathogens (bacteria) overgrow, including Enterococcus, Streptococcus, Staphylococcus, and E. coli. Should this continue long term it can lead to SIBO (small intestinal bacterial overgrowth), intestinal permeability (leaky gut) and IBS (irritable bowel syndrome).
And think about it, if it inhibits absorption, then nutrients become malabsorbed. In particular the nutrients most effected are;
Chris Kresser, a very knowledgeable functional medicine practitioner in the US has discussed this topic quite extensively on his website in 4 different articles. You can start reading here: https://chriskresser.com/what-everybody-ought-to-know-but-doesnt-about-heartburn-gerd/
‘PPIs may increase the risk of Clostridium difficile infection of the colon. High doses and long-term use (1 year or longer) may increase the risk of osteoporosis-related fractures of the hip, wrist, or spine. Prolonged use also reduces absorption of vitamin B12 (cyanocobalamin).
Long-term use of PPIs has also been associated with low levels of magnesium (hypomagnesemia). Analysis of patients taking PPIs for long periods of time showed an increased risk of heart attacks.
Therefore, it is important to use the lowest doses and shortest duration of treatment necessary for the condition being treated. ‘ (1)
PPI’s have also been shown to harm the kidneys (2) and impair cognitive function. Long term use has been linked to an increase in a risk of dementia. (3)
50 % of the population have the bacteria H. pylori living in their stomachs, and some may experience acid reflux or burning in the stomach and nausea. Lowering the stomach acid by taking PPI’s lets the bacteria thrive and can lead to worsening of symptoms.
WHAT TO DO INSTEAD
If you value your health, when you look at long term consequences, most people would want to get off of this drug altogether. If you choose to do so, consult your Doctor, do it very slowly and make sure you have changed your diet and consulted a naturopath to help you with your diet and alternative natural supplement support.
Clean up your diet.
The biggest offenders here are white flour products especially bread, sugar, rich or fried/fatty foods, coffee and alcohol. In many cases, avoiding these foods as much as possible can eliminate reflux altogether.
If you are really are one of a few that have stomach acid, then a mineral / magnesium supplement and herbs such as licorice and meadowsweet reduce stomach acid and inflammation effectively. Slippery elm also has a lovely soothing effect and can help heal and protect the digestive mucosal lining. Stress reduction and support for the nervous system is also recommended.
If you are low in stomach acid then digestive enzymes with betaine hydrochloride is important. These are taken with meals. Making sure you chew slowly and relax when you are eating helps you digest more efficiently.
Other supplements can include liver support and probiotics.
If you need support with any of these issues or reflux symptoms, please contact me for a consultation.